Alert archive / Texas / Coastal Flood Statements in 2016

Coastal Flood Statement 4, NWS Brownsville, TX

September 1, 2016Kenedy County, Texas

NWS Brownsville, TX issued this coastal flood statement at Sep 1, 2016, 3:50 AM CDT for Kenedy County, Texas. It took effect at Sep 1, 2016, 4:00 AM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Sep 1, 2016, 3:50 AM CDT (08:50 UTC)
In effect from
Sep 1, 2016, 4:00 AM CDT
Expired
Sep 1, 2016, 7:00 PM CDT
In force
15 hr
Issued by
NWS Brownsville, TX

County Kenedy County, TX

The radar

The Corpus Christi radar (KCRP), 96 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 8.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2016-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2016-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1422 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

014 
WHUS44 KBRO 010850
CFWBRO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
350 AM CDT THU SEP 1 2016

...TIDAL RUN UP TO CONTINUE ALONG THE DEEP SOUTH TEXAS BARRIER
ISLAND TODAY...

.LONG PERIOD SWELLS FROM PERSISTENT LOW PRESSURE IN THE WESTERN
GULF COMBINED WITH TROPICAL STORM HERMINE WILL CONTINUE TO PRODUCE
TIDES UP TO 1.5 FEET ABOVE PREDICTED LEVELS TODAY...WHICH WILL
BRING WATER UP TO THE BASE OF THE DUNES ALONG THIN BEACH AREAS.
AS HERMINE ACCELERATES THROUGH THE NORTHEAST GULF OF MEXICO LATER
TODAY AND TONIGHT, SWELLS WILL SUBSIDE AND TIDE DEPARTURES WILL
DROP.

TXZ251-256-257-011800-
/O.NEW.KBRO.CF.S.0004.160901T0900Z-160902T0000Z/
KENEDY-COASTAL WILLACY-COASTAL CAMERON-
350 AM CDT THU SEP 1 2016

...TIDAL RUN UP TO THE BASE OF THE DUNES ON SOME BEACHES UNTIL 7
PM THIS EVENING...

* COASTAL FLOODING...TIDE WATER WILL RUN UP TO THE BASE OF THE
  DUNES FOR MOST OF THE DAY...AS THE PREDICTED TIDE LEVELS REMAIN
  ELEVATED AND ACTUAL TIDES RUN UP TO 1.5 FEET ABOVE THE PREDICTED
  LEVELS.

* TIMING...TIDES WILL BE AT OR JUST BELOW THE DUNE LINE FOR MOST
  OF THE DAY. PEAK PERIODS WILL BE AT 5 AM THIS MORNING AND 3 PM
  THIS AFTERNOON

* IMPACTS...WATER LEVELS WILL REACH THE DUNE LINE OR COVER OTHER
  NARROW BEACHES COMPLETELY ESPECIALLY FROM 4 TO 8 AM AND AGAIN
  FROM 1 PM TO 5 PM. THIS INCLUDES BEACHES ALONG THE NORTH RESORT
  SECTION...AS WELL AS PUBLIC BEACH ACCESS 4 THROUGH 6. WATER WILL
  ALSO REACH UMBRELLAS AND TRASHCANS THAT HAVE NOT BEEN MOVED BACK
  TOWARD THE DUNES. VEHICLES MAY NOT BE ABLE TO DRIVE ON OPEN
  PUBLIC BEACHES NORTH OF SOUTH PADRE ISLAND.

$$

52/BSG
2 follow-up statements
947 
WHUS44 KBRO 011828
CFWBRO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
128 PM CDT THU SEP 1 2016

...MINOR TIDAL RUN UP TO CONTINUE ALONG THE LOWER TEXAS COAST THIS
AFTERNOON...

.LONG PERIOD SWELLS FROM PERSISTENT LOW PRESSURE IN THE WESTERN
GULF OF MEXICO COMBINED WITH TROPICAL STORM HERMINE OVER THE
EASTERN GULF OF MEXICO WILL CONTINUE TO PRODUCE TIDES 1 TO 1.5 FEET
ABOVE PREDICTED LEVELS THIS AFTERNOON...WHICH WILL BRING WATER UP
TO THE BASE OF THE DUNES ALONG THIN BEACH AREAS. AS HERMINE
ACCELERATES THROUGH THE NORTHEAST GULF OF MEXICO TONIGHT...SWELLS
WILL SUBSIDE AND TIDE DEPARTURES WILL DROP.

TXZ251-256-257-020000-
/O.CON.KBRO.CF.S.0004.000000T0000Z-160902T0000Z/
KENEDY-COASTAL WILLACY-COASTAL CAMERON-
128 PM CDT THU SEP 1 2016

...MINOR TIDAL RUN UP TO THE BASE OF THE DUNES ON SOME BEACHES
UNTIL 7 PM THIS EVENING...

* COASTAL FLOODING...TIDE WATER WILL RUN UP TO THE BASE OF THE
  DUNES THIS AFTERNOON...AS THE PREDICTED TIDE LEVELS REMAIN
  ELEVATED AND ACTUAL TIDES RUN 1 TO 1.5 FEET ABOVE THE PREDICTED
  LEVELS.

* TIMING...TIDES WILL BE AT OR JUST BELOW THE DUNE LINE THIS
  AFTERNOON. PEAK PERIOD WILL BE AT 3 PM THIS AFTERNOON

* IMPACTS...WATER LEVELS WILL REACH THE DUNE LINE OR COVER OTHER
  NARROW BEACHES COMPLETELY 1 PM TO 5 PM. THIS INCLUDES BEACHES
  ALONG THE NORTH RESORT SECTION...AS WELL AS PUBLIC BEACH ACCESS
  4 THROUGH 6. WATER WILL ALSO REACH UMBRELLAS AND TRASH CANS
  THAT HAVE NOT BEEN MOVED BACK TOWARD THE DUNES. VEHICLES MAY NOT
  BE ABLE TO DRIVE ON OPEN PUBLIC BEACHES NORTH OF SOUTH PADRE
  ISLAND.

$$

CASTILLO
569 
WHUS44 KBRO 020013
CFWBRO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
713 PM CDT THU SEP 1 2016

...TIDE LEVELS RECEDING...

.THE TIDE LEVEL WILL BE DECREASING THROUGH LOW TIDE AT 1016 PM
TONIGHT. AS A RESULT...BEACH RUN UP WILL BE MINIMAL.

TXZ251-256-257-020115-
/O.EXP.KBRO.CF.S.0004.000000T0000Z-160902T0000Z/
KENEDY-COASTAL WILLACY-COASTAL CAMERON-
713 PM CDT THU SEP 1 2016

...MINOR BEACH RUN UP MAY OCCUR ON FRIDAY...

TIDE LEVELS WILL INCREASE ON FRIDAY DUE TO NORMAL HIGH TIDE PLUS
AN ADDITIONAL AMOUNT DUE TO SWELL COMING FROM THE EAST GULF. MINOR
BEACH RUN UP MAY OCCUR ON FRIDAY.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this coastal flood statement went out at Sep 1, 3:37 AM CDT, 13 minutes earlier.

Area forecast discussion, Sep 1, 3:37 AM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service BROWNSVILLE TX
337 AM CDT THU SEP 1 2016

.SHORT TERM (Today through Friday):
The quieting conditions that began Wednesday afternoon continue
early this morning as what's left of the pesky 500 mb trough in
the western Gulf continues drifting south and fills, allowing
heights to build in from the west and push a pocket of drier air
into Deep South Texas/Rio Grande Valley today and especially on
Friday. The trough moving into the building ridge is partly in
response to the digging trough across the eastern U.S. whose
southern edge is in the process of picking up TS Hermine, which
will accelerate toward the Florida Big Bend today and be headed
toward the Southeast U.S. coast on Friday morning.

The only concern today is a continuation of high rip current threat
on South Padre Island as well as tides up to the dune in some spots
with the last of residual swell from combination of the old low,
high pressure to the north, and TS Hermine well to the east. With
more sunshine to start the day and perhaps some early arrivals for
the Labor Day weekend, this could be a concern. Since it's not
Friday and crowds will generally remain low as schools are all in
session, will hold off on any rip statements and highlight in
graphics and social media.  With tide departures running nearly 1.5
feet above normal and based on Wednesday afternoon beach webcams
that showed water levels up...shy of the dunes but with lesser
departures...will hoist a Coastal Flood Statement for water up to
the dunes at both high tides which occur roughly at 5 AM and 3 PM
today.

With dry air nosing in, having a hard time justifying mentionable
rain chances anywhere.  That said, cannot rule out some low level
moisture convergence across the Upper Valley and Rio Grande Plains
late this afternoon into early this evening after winds near the
coast veer from north to northeast with sea breeze enhancement and
could kick off isolated showers similar to what we saw Wednesday
evening but with a little less coverage. With the dry air, plenty of
sunshine, following a somewhat surprisingly hot Wednesday after
morning clouds and rain (McAllen still reached 98!) decided to raise
high temperatures a couple of degrees over the previous
forecast...more in line with the warmer NAM/ECMWF.

A mainly clear and calm night will allow temperatures to dip below
75 for all rural areas by daybreak Friday, and mainly mid 70s in
rural areas and closer to 80 near the coast.  Field fog may develop
but not enough confidence to mention now.

Friday looks generally sunny and hot as pocket of even drier air
settles in across the region.  See no reason why the Mid/Upper
Valley near the river can't reach triple digits as they had prior to
the upper low's arrival earlier this week, so brought back the 96
Brownsville/98 Harlingen/101 McAllen range once again. With
Hermine rapidly exiting stage right and nearshore gradient
slackening considerably, expect rip current threat to decrease to
moderate if not less by the time the larger crowds arrive, and
tide departures should slide back toward 1 foot above predicted
which should take water levels well below the dune line where
beach is thinnest.

.LONG TERM (Friday Night through Wednesday):
Weak ridging expected across the region over the weekend will
bring a decreased chance for rainfall, but will not completely end
the threat for showers. On Saturday, seabreeze showers will be
limited by a lack of available moisture aloft, keeping vertical
development lower. On Sunday, models show moisture pouring into
the region from the southeast at all levels later in the
afternoon. The seabreeze will start off isolated, but may spark to
life late in the afternoon. The moisture continues to cross the
region on Monday, and with better instability aloft, seabreeze
showers will be more likely during daytime heating. By Tuesday,
the available moisture wanes as the main push of moisture shifts
further north. There should still be enough moisture for a brief
seabreeze shower near the coast, lack of moisture will keep any
showers from persisting.

&&

.MARINE:
Now through Friday: Seas have been fairly steady state in the
waters, running between 3 and 4 feet at Buoy 42020 with a swell
period holding at 8 seconds. Perhaps more important is the trend
at Buoy 42002 (about 200 miles east of SPI) where sea heights have
held just below 5 feet even with Hermine slowly intensifying
(though now beginning to accelerate north-northeast into the
northeast Gulf by later this morning). This is good news, since
Hermine's influence will be most dominant on her east flank as the
storm begins to pick up pace, and backside northwest flow into the
cyclone cuts off any further westward propagation of swell.

Bottom line?  The seas this morning will be the highest of the short
term, and drop to 3 feet overnight and 2 feet on Friday (slight
levels) with light winds through the period, save for the afternoon
pickup on Laguna Madre with some gusts to 15 knots each day.

Friday night through Sunday: Tranquil marine conditions continue
through the weekend as weak pressure gradient remains across the
NW Gulf. Winds will generally remain 10 to 15 knots, while seas
generally keeping 2 to 3 feet through Sunday. Southeast flow
increases early next week, allowing seas to increase to 3 to 5
feet.
&&

.CLIMATE...With July and August in the books, the *preliminary*
numbers are in: It wasn't just hot, it was a record for Brownsville
and Harlingen (Cooperative).  McAllen/Miller Airport which could not
overcome the searing mid summer of heat 2009, still fell into a
respectable second place.

The Brownsville average temperature (day and night combined) ended
at 87.0 degrees, above the prior record of 86.8 in 1998.  Records
date back to 1878.

For Harlingen, the average was 88.5, beating out the 87.8 former
record, also set in 1998.  Records reviewed date back to 1912.

For McAllen/Miller airport, the average was 91.0, falling short of
the 92.2 super-record in 2009.  Number 3, 89.8 degrees, occurred in
1998.  Records date back to 1961.

Of note is the comparison with 1998, which was a summer that
followed nearly identical, to 2015/16, strong late fall and winter
El Nino and had a fairly sharp shift back to neutral and even into a
moderate La Nina by mid to late summer (this year will likely be a
weak La Nina when all months are calculated).

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  92  76  93  78 /  10  10  10  10
BROWNSVILLE          94  76  96  77 /  10  10  10  20
HARLINGEN            96  74  98  76 /  10  10  10  10
MCALLEN              99  76 101  78 /  10  10  10  10
RIO GRANDE CITY      97  75 100  76 /  20  20  10  10
SOUTH PADRE ISLAND   87  80  88  80 /  10  10  10  20

&&

.BRO Watches/Warnings/Advisories...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

52/64
Hazardous weather outlook, Aug 31, 4:43 PM CDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
443 PM CDT WED AUG 31 2016

TXZ248>257-012145-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
443 PM CDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TONIGHT

THERE IS A HIGH RISK OF RIP CURRENTS AT AREA BEACHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN ELEVATED RIP CURRENT RISK WILL CONTINUE THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-012145-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
443 PM CDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 6:49 PM CDTSpecial Weather StatementBROJim Hogg41 min

Nearby

Coastal Flood Statements in Texas, 2016Every coastal flood statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.